When I am on a High Dose of Prozac

Warning
A high dose of Prozac works for me, but my reaction to drugs is not typical. I do NOT recommend this to anyone. If you think a high dose of Prozac might work for you, please consult with your psychiatrist before trying it. In addition, please monitor your moods carefully for the first 2-3 weeks to make sure that you do not become manic.

31 Dec 2001
Since the 6 Dec 2001, I started taking 40 mg Prozac in the morning, 20 mg in the afternoon around 5:30 pm, and 20 mg at night just before going to sleep. This is a dramatic increase in dosage but I had just come off a rather nasty bout of depression lasting about four weeks and I decided that I wanted something that would keep me from getting depressed. I figured that a high dose of Prozac would do that.

I knew that there was a possibility of triggering a manic mood. However, my hypomania is under reasonable control and I have drugs that can calm my manic moods in about half hour , so it was reasonably safe to go for a high dose. It was a bit of a risk, but I figured that not being depressed was an outcome worth taking a risk for.

The results are a bit peculiar and not stated in any literature I’ve found so far.

First off, a high dose of Prozac stops my rapid cycling. Just stops it. I no longer get a week of hypomania and a week of depression. In fact I don’t get any mood swings at all. I’ve stabilised so completely that the minor fluctuations in mood are similar to (or perhaps less than) the regular mood changes in a normal person.

There isn’t much to be said any further. Without having to deal with my mood swings and the constant fight to control them, my productivity and functionality has soared. It’s incredible how low much lower my capabilities were with the mood swings. Little things around the house are now getting done. My parents and friends are noticing a reliable, calm person emerge. I can actually organise a schedule and keep to it. Wow.

I have not become a superman and I haven’t become hyper. I’m not overreaching my abilities and I am not superefficient. I’m just your everyday plain John Doe with no mood swings. It’s mind boggling how much a normal person can get done without being manic.

Of course taking so much Prozac is not without its problems. When I first started up with the high dosage, my vision blurred enough that I couldn’t read my computer monitor. It didn’t make much difference while doing everyday things, but it still worried me. Luckily, after about a week the blurriness disappeared and I was left with my normal vision (well, apparently so. I haven’t done any rigorous testing since).

I also stopped eating. I’m serious. The desire to eat simply disappeared and I would go for 8-10 hours without food, then look and dinner and think “I don’t really feel like eating.” It is not as if I don’t get hungry – I do – but that doesn’t translate into actually wanting to eat. So far, this is a mixed blessing. On the one hand I’ve managed to lose about 12 pounds since the beginning of December, for which I am thrilled (about 12 more to go). On the other hand, it’s really easy to become malnourished because I really don’t feel like eating. I’ve had to be very careful to make myself eat salads, fruits and vegetables. It’s not that I don’t like them, it’s just that I don’t feel like eating them, same as everything else.

I think this is what is meant by anorexia and I consider it serious enough to reconsider this dose of Prozac. But not before I lose the next 12 pounds.

The lack of food craving has actually brought one fact to the forefront – I don’t like sugar. That was never apparent given my chocolate and cake cravings while depressed, but now chocolate or ice cream leaves a burning sweet sensation in my mouth that I don’t like.

The high dosage of Prozac makes me feel slightly nauseous sometimes. There seems to be no pattern to the nausea, although it seems to happen frequently after I’ve eaten, which certainly doesn’t add any encouragement for me to eat. The nausea is mostly mild so I can ignore it, but it is there. I also get the “medicinal” taste in my mouth – but that has never bothered me.

I’ve also been feeling cold. This has been hard to document because December is the coldest month that we have (temperatures drop to 20°C, brr!), and because a weight loss of twelve pounds may have affected the amount of insulation (i.e. fat) that I am carrying. On the other hand, I have been feeling cold in office since I started taking the high dosage of Prozac. Nobody else in office feels this way and I’ve taken to wearing a sweater there. Outside of office I find that I feel cold on mornings and nights, which never used to happen before, and I need a warm blanket when I’m sleeping. Although it is not a major problem, I do have to keep it in mind – for example, I now carry a sweater to the cinema with me.

Being cold also presents a self-monitoring problem. One of my signs that I am going hypomanic is that my muscles tense up. It has been a reliable signal in the past, but now when I am feeling cold my muscles tense up. I’m having quite a bit of difficulty trying to determine if I am tense because I am hypomanic or because I’m cold. I’m going to have to recalibrate my self monitoring system.

The feeling of coldness may be related to the sensation that my skin is warmer, as if I am radiating more heat. I’m not certain if this is because my metabolic rate has increased or if the blood circulation in my skin has increased. This radiation of heat is typical to what I get when I am hypomanic, but I don’t show other signs of hypomania. Of course if I am radiating more heat, it may partially explain why I’m feeling colder.

The combination of warmer skin and feeling cold matches the description of “fever” which is listed as one of the side effects of Prozac. But it doesn’t feel like fever to me – it feels like two independent effects that can happen either together or separately from each other.

Another of the side effects that may or may not be beneficial has been that I sleep substantially less than I used to. These days if I go to sleep at 11:00 pm, I will be wide awake by 5:30 am. If I go to bed earlier, I’ll get up earlier. I know this is because I take 20 mg of Prozac when I am going to sleep, but so far this has not been a problem – I usually answer e-mail or go jogging once I wake up. I don’t feel as if I have missed any sleep and I feel rested. However, I worry that I may in fact not be getting enough sleep, particularly since I’ve started feeling tired by nine o’clock most nights. But that may be caused by the exercise that I am now doing (all that early morning jogging), or it may simply be a side effect of the Christmas season – I’ve been out for dinner nearly every evening since the holiday season started. For the moment, as with the weight loss, I’m simply going to monitor what is happening and either adjust my dose of Prozac or stop taking it late at nights if the sleep pattern gets too silly.

There is one advantage of taking Prozac at nights even though it might be interfering with my sleeping – it does allow me to start off the day. One of the more annoying problems I have had is that I am slow on mornings – it is difficult to wake up properly, organise my morning schedule, and overcome the feeling that perhaps it would be better if I stayed at home. I’d usually arrive to work late. Since I’ve been taking the Prozac at night though, I’ve been able to get going on mornings without difficulties. It’s telling that the one day that I forgot to take my medication at night, I did not get to work on time.

I’ve also been a bit worried about my energy level. Now that I am sleeping less and eating less, I should be tired more of the time. This hasn’t been the case. My energy levels have remained the same and I’ve had no difficulty going jogging or cycling. If anything, I feel a bit more alert and perky than before.

Speaking of perky, my sex life has gone the way of my desire for food. I still like sex and being cuddled and kissed and foreplay is as pleasurable as it ever was. But getting and sustaining an erection has become a sometimeish thing, and sometimes the effort in reaching to the point of orgasm feels more like a chore than fun. Sometimes I just don’t bother.

This hasn’t been as much of a problem as you might think, as C. and I had been separated until yesterday. But now that we have made up, I’m going to see if our sex life is adversely affected. So far, my desire for C. has overcome the nullifying effects of the Prozac and I haven’t had any problems, but that may not last. I hope that if there are problems I will deal with it with grace, elegance, and humour.

For the record. I’d much rather have no sex life than mood swings. So for me the trade off is acceptable so far. That may be subject to change in the future, but right now I’d rather be stable. Gives you an idea how much I don’t like the mood swings, doesn’t it.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s